Indiana, 2014

Damaging Wind in Indiana, May 9, 2014

May 9, 2014 · NWS LMK · 1 event in 1 county or zone

A severe storm developed over southern Indiana during the afternoon of May 9th. It produced a wind gust measured at 63 mph in Perry County during the early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A severe storm developed over southern Indiana during the afternoon of May 9th. It produced a wind gust measured at 63 mph in Perry County during the early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 9, 4:14 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, May 9, 4:14 PM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
514 PM EDT Fri May 9 2014

...Updated Aviation Discussion...

.SHORT TERM (Now through Saturday Night)...
Issued at 305 PM EDT Fri May 9 2014

In the near term, rainfall from this morning continues to move NE
but is still hanging in there over east-central KY. The rain will
exit our forecast area in the next 1-2 hrs. Otherwise, conditions
are dry with ample cloud cover over the rest of the region, with
some cumulus clouds now starting to emerge with modest diurnal
warming and decent low-level moisture. Nevertheless, the atmosphere
remains relatively stable at this time, as evidenced by current SPC
mesoanalysis. Thus, expect mainly rain free weather for the next few
hours over central KY and south-central IN as temperatures top out
thru the 70s to around 80 west.

Meanwhile, convection continues to slowly develop along and ahead of
a low-level frontal boundary and confluent zone from southwest IL
into south-central MO. Latest SPC mesoanalysis shows an axis of -4
to -6 surface-based LI values and around 1000 J/kg CAPE in this
axis. All short-range models and the latest HRRR and SPC SREF
suggest this convection will continue to develop and expand E-NE
late this afternoon and evening. Model soundings in our area show
lapse rates increasing late this afternoon and evening, especially
aloft resulting in a more conducive environment in time to develop
and maintain convection within. As a result, will ramp up POPs this
evening, first over south-central IN and northwest KY, then eastward
later tonight.

The best chances for severe storms are to our west in the area of
the current SPC severe thunderstorm watch, enhanced by good
instability and deep-layer speed shear (with a strong upper jet
advancing eastward). As the storms move east later tonight, they may
have a tendency to become slightly elevated with modest nocturnal
cooling over our area. Nevertheless, the boundary layer may stay
adequately mixed to allow some downward momentum transport from the
strongest cells to produce isolated strong or damaging winds, mainly
along and west of the I-65 corridor. After the storms move through,
can't totally rule out additional scattered showers and isolated
thunderstorms well after midnight and into Saturday morning as a
mid-level shortwave approaches.

During the day Saturday, the shortwave will pass through our area.
This could continue the chance for scattered showers and storms over
eastern and southern forecast area in the morning, but should
effectively clear things out later in the day. As a result, much of
the afternoon should be precipitation free with temperatures rising
through the 70s. If enough sunshine occurs in the afternoon, could
see around 80 or lower 80s in western half of forecast area.

Air mass will begin to destabilize again Saturday afternoon in the
wake of the morning showers, but forcing should be quite limited
in the wake of the morning shortwave. Therefore, expect only
isolated cell redevelopment by late afternoon mainly over western
and northern areas of forecast area. This activity could become a
little more prevalent, especially northern half of forecast area,
Saturday night if a model weak signal of another approaching
shortwave proves correct.

.LONG TERM (Sunday through Friday)...
Issued at 250 PM EDT Fri May 9 2014

The long term period will be fairly active with multiple chances for
showers and thunderstorms. In addition, a big shift in the upper air
pattern will bring much cooler temperatures by the end of the next
work week.

For Sunday through Monday ridging will be building aloft. At the
surface, high pressure will be centered off the east coast.
Southerly winds on the back side of this high pressure will usher in
warm and moist air to the lower Ohio Valley. Temperatures on Sunday
will warm into the lower to mid 80s. Soundings show surface based
instability developing during the afternoon and little to no cap
across the area. However, with the lack of a trigger, storms look to
remain scattered in nature and should mostly dissipate during the
evening hours. For Monday soundings show more of a cap in place, so
rain chances look to be less than Sunday. However, isolated to
scattered showers and storms will still be possible. Highs will be
in the mid 80s.

A cold front will approach and move through the area during the
Tuesday through Wednesday time frame. There is still quite a bit of
discrepancy in the timing of this frontal passage. Thus, have gone
with pops over a wider time frame than is expected with the frontal
passage to account for uncertainty. For now, it looks like
Tuesday/Tuesday night will be the best chance for showers and
storms. However, if slower solutions pan out, chances will linger
into Wednesday.

The timing issue with the front will also have quite an impact on
temperatures mid week as a trough will move in behind this system.
This will usher in cooler air for the end of the week. Highs
Thursday and Friday will be in the lower to mid 60s with lows in the
upper 40s. There may be a slight chance of rain toward the end of
the long term as a weak disturbance moves through the flow aloft,
but timing with these is usually fairly questionable this far out.

&&

.AVIATION (21Z TAF Update)...
Issued at 515 PM EDT Fri May 9 2014

Updated SDF TAF to better time t-storms through the TAF site.
23Z-1Z would be the best time for SDF to see moderate t-storms
causing flight restrictions.  Instability and dynamics are lacking
this far east from the current convective line near the IL/IN
border so storms are expected to decrease in intensity as they
move closer to the I-65 corridor.

Issued at 130 PM EDT Fri May 9 2014

Area of showers and isolated thunderstorms continues to progress
east over east-central KY at this time. Conditions are currently VFR
at LEX, but could briefly go MVFR around 1800-1830z with an area of
moderate-to-heavy rain approaching. Otherwise, conditions will
remain VFR at LEX, as well as SDF and BWG this afternoon in the wake
of the rain. Winds this afternoon will remain gusty up to 20 kts
from the S-SW then stay more steady from 5-12 kts tonight.

Then, attention turns to developing thunderstorms over MO near a
frontal boundary. Air mass ahead of these storms will destabilize
resulting in additional development this afternoon. Scattered to
numerous storms could then move into central KY, including SDF and
BWG this evening in the 00-06z time frame. With this in mind, have
indicated a TEMPO group for a few hours for thunderstorms and MVFR
conditions to try to narrow down the best expected time of
occurrence. The expected convection should also reach LEX later
tonight, although probably in a weakening state. Thereafter,
coverage should wane, but can't rule out isolated or scattered
showers and storms the rest of the night, so have kept VCTS and VCSH
in at all TAFs. On Saturday, could be isolated or scattered showers
around in the morning, with scattered diurnal storms again possible
in vicinity of SDF from 18-00z.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Short Term........TWF
Long Term.........EER
Aviation..........TWF/AMS
Hazardous weather outlook, May 9, 3:02 PM EST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
402 PM EDT FRI MAY 9 2014

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-102015-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
402 PM EDT FRI MAY 9 2014 /302 PM CDT FRI MAY 9 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS EVENING OVER
SOUTH-CENTRAL INDIANA AND WEST-CENTRAL KENTUCKY AHEAD OF A WEAK
FRONTAL BOUNDARY. SOME OF THESE STORMS COULD PRODUCE STRONG WIND
GUSTS...HEAVY RAIN...HAIL...AND CLOUD-TO-GROUND LIGHTNING.
ISOLATED DAMAGING WIND GUSTS ARE POSSIBLE AS WELL.

THESE STORMS SHOULD MOVE INTO MUCH OF THE REST OF CENTRAL KENTUCKY
TONIGHT. THESE STORMS COULD PRODUCE BRIEF HEAVY RAIN...LIGHTNING
AND A FEW STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY MORNING OVER PARTS OF
CENTRAL KENTUCKY BEFORE EXITING TO THE EAST. ISOLATED OR
SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE LATE SATURDAY AFTERNOON
AND NIGHT...ESPECIALLY OVER SOUTHERN INDIANA AND NORTH-CENTRAL
KENTUCKY. ISOLATED STORMS ARE AGAIN POSSIBLE ON SUNDAY.

THERE WILL BE A BETTER CHANCE FOR THUNDERSTORMS MONDAY NIGHT THROUGH
WEDNESDAY ALONG AND AHEAD OF THE NEXT FRONT. SOME OF THESE STORMS
COULD BECOME STRONG WITH GUSTY WINDS...HEAVY RAINFALL...AND
DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

TWF/EER

The radar

The Louisville radar (KLVX), 57 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perry

When
May 9, 5:40 PM EST
Where
Perry County, Leopold
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.100, -86.580

A spotter in Leopold measured a 63 mph wind gust. He also noted pea sized hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2014Every state in 2014This day in weather historyWarnings in Indiana, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505788.